Colorado, 2022

Winter Weather in Colorado, May 3 to 4, 2022

May 3 to 4, 2022 · NWS BOU · 2 events in 2 counties and zones

A storm produced light to moderate snowfall in the Front Range mountains. Storm totals ranged generally from 3 to 11 inches across the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm produced light to moderate snowfall in the Front Range mountains. Storm totals ranged generally from 3 to 11 inches across the mountains. The greatest snowfall was reported in the Winter Park ski area, where a public camera showed 11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 3, 1:54 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, May 3, 1:54 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Tue May 3 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 232 PM MDT Tue May 3 2022

Water vapor imagery showing upper low dropping south and
southeast into Northern Utah this afternoon with a moderate
southwest flow aloft over Colorado.  Ahead of the low, scattered
showers developing over western Colorado and northern mountains with
associated upper jet streak. The jet streak will shift east over
Northern Colorado through the evening hours with associated
showers and a few thunderstorms. These storms will move off the
mountains and across the norther Interstate 25 corridor, north of
Denver across Larimer, Boulder and Weld counties. High resolution
models have been rather consistent with this band and will keep
have the highest pops north of Denver to the Wyoming border.
Behind the band of showers, lower clouds likely to fill in behind
it with north to northeast low level flow. There is some drying
aloft moving behind it which should keep the area mainly dry with
only isolated coverage of showers through the night for mountains
and plains.

In the meantime this afternoon across the plains, Denver cyclone
developing with southeasterly boundary push shifting back west
towards Denver. Still stratus is holding on from BJC up towards the
Wyoming border but should dissipate by later this afternoon. Coolest
temperatures remain near the foothills towards the Wyoming border.

There is general model consensus to drop the upper low southeast
somewhere into south central Colorado by Wednesday afternoon.
However the low not well consolidated with a rather elongated
appearance. There is not much consensus on expected qpf but
generally higher amounts would be in the mountains and foothills and
lesser amounts on the plains for Wednesday. The airmass will be
moist with weak upward QG forcing and should be able to generate
light qpf amounts across the plains during the afternoon. Will have
likely pops across much of the county warning area for Wednesday
afternoon. The snow level will range from 6500-7500 feet with some
light accumulations behind it. Higher mountain passes could see
anywhere from 2 to 7 inches of snow, highest amounts north of
Interstate 70 corridor.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 232 PM MDT Tue May 3 2022

A cut off trough will be over east-central Colorado Wednesday
evening and will slowly move eastward throughout the night. There
will be ongoing showers and thunderstorms across much of our
forecast area. The snow level will be around 7,500 to 8,500 feet
so much of the mountains and foothills will see snow while the
plains see rain. The higher mountain passes could see 1-3 inches
of additional snow accumulation Wednesday evening. As the trough
moves eastward, the forcing will go from QG ascent to descent on
the west side of the trough. This, along with less instability
during the night hours, will decrease the coverage and intensity
of the precipitation. By sunrise Thursday, most of the
precipitation will have dissipated or left our forecast area with
the only exception being the far eastern part of the state.

A ridge will move over Colorado late on Thursday which will dry
conditions out. There will be mostly sunny skies during the
afternoon and warm air advection that will increase high
temperatures to the mid to upper 60s across the plains.

The flow will turn more zonal of Friday which will keep our forecast
area dry. There will be substantial warm air advection and downslope
flow across the plains that will increase high temperatures to the
low 80s is spots. Healthy flow aloft will result in breezy
conditions for the mountains and foothills while the plains won't be
as windy due to lee cyclogenesis developing.

Saturday through early next week will be a period of active weather
across the western US including Colorado. A series of troughs will
move onshore over the West Coast and a cut off trough may stall over
the Las Vegas area by Tuesday. It appears our forecast area will
mostly be under the dry slot of these troughs as the main shortwaves
pass to our north. With warm southwesterly flow and strong surface
pressure gradients, this is a classic fire weather pattern for our
area. Each day may need fire weather highlights. Looking at the
ECMWF extreme forecast index, there is nothing that stands out
besides a slight signal for well above normal temperatures
Saturday and Sunday. It wouldn't be a shock if Denver were to hit
90 degrees for the first time this year this weekend but as of
now, the shortwave troughs will be close enough to produce clouds
and perhaps some showers that may keep temperatures down a bit.
The mountains have a much better chance of seeing precipitation
from this pattern than the plains. One of the shortwaves will
inevitably move across our area that will produce high elevation
show showers and the time frame that looks best for precipitation
chances is Monday into early Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 232 PM MDT Tue May 3 2022

Surface winds are all northerly at this time but boundary to the
east moving back west should shift winds back to southerly at
APA/DEN 23z-00z with Denver cyclone moving into place. BJC still
has MVFR ceilings but this should be eroding away towards evening.
Band of showers and a few thunderstorms will mainly stay north of
the terminals by later this evening but there is still a low
threat at BJC/DEN and have indicated by a VCSH for now. Behind the
band of showers, surface winds expected back to north and
northeast with low clouds redeveloping later tonight. Scattered
light rain showers will develop mainly Wednesday afternoon the
storm system over Southern Colorado. Expect mainly MVFR cigs with
the showers.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Tue May 3 2022

There will be a few areas of elevated fire weather conditions on
Friday as temperatures begin to warm and conditions dry out. The
bigger concern for fire weather will be this weekend into early
next week. A classic pattern for fire weather will develop with strong
southwesterly flow aloft and surface low pressure centers that
move to the north of our area. Well above normal high temperatures
and dry conditions will lead to relative humidity in the teens to
upper single digits across the plains and foothills. Models are
also showing a signal for gusty winds which would create critical
fire weather conditions during this period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Danielson
AVIATION...Entrekin
FIRE WEATHER...Danielson
Hazardous weather outlook, May 3, 8:55 AM MST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
955 AM MDT Tue May 3 2022

COZ030>051-041600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
955 AM MDT Tue May 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low clouds and patchy fog will gradually dissipate towards early
afternoon across the plains and Front Range foothills. Showers
and a few thunderstorms will develop over the mountains towards
mid afternoon and then spread over the northern urban corridor
this evening. There will be a slight chance of showers over the
far northeast plains overnight. Rain and snow showers will
redevelop again later tonight across portions of Boulder and
Larimer counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will be cool with areas of rain. Snow will occur in the
higher foothills and mountains. Precipitation amounts are expected
to mainly be light. Mountain passes could become slick under
heavier snow, otherwise roads are expected to be wet. A warmer
and drier trend will begin Thursday and continue through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 3, 3:00 PM MST to May 4, 8:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating generally 3 to 10 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 3, 5:00 PM MST to May 4, 4:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating generally 3 to 11 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032152, 1032153.